I've been on antihistamines for the last 14 years. I'm currently on my second round of Immunotherapy. A few times a year, I have to go off of my antihistamines for a week before starting a new bottle of serum. About two days off of the antihistamines, I start breaking out in itchy hives. They are mostly on my torso and legs. While they are relatively "mild", the intense itching drives me nuts for the remainder of the week. I'm not sure why this happens. I rarely get hives.
Most of my allergies are more respiratory in nature. I'm still taking Singulair, Flonase and Astelin to treat my allergies. I don't have to go off of those. Pollen counts here are fairly low right now. I'm actually experiencing low temperatures and snow right now.
Could the constant use of the antihistamines be masking an allergy that I'm not aware of? I haven't changed my laundry detergent or any body products. RAST testing doesn't reveal any food allergies and I haven't been able to find any common foods during the outbreaks.
Can it just be my body trying to find a "balance" coming off of the antihistamines after so many years of constant use?
Any thoughts would be appreciated.
Also, any "treatment" suggestions would be welcome. I can't take a Benedryl because it would influence my serum reaction. I use a humidifier. I've tried an Aveeno oatmeal bath and cream Hydrocortizone cream. Any other ideas are welcome. I've got 4 days of itching left.
I've got a routine follow-up appointment on Thursday. The last couple times it happened, they didn't think much of it. I'm now going to an ENT for my allergy treatments. Ironically, he is doing a much better job for me than the Allergy/Asthma specialist I went to for 10 years.
I just realized that the prescription my GI doc has me on for some chronic nausea is actually an anti-histamine. I didn't realize the method it was working through. It really bothers me that my GI doc put me on another antihistimine on top of all of my allergy meds. I'm going to ask my ENT about that as well.
They want to see how my body reacts to the new vial to ensure I won't have reactions that are too bad. They will inject a "tester" of it under the skin and have me wait for 15 minutes. If my reaction is too large, they send me home and I come back later in the week or the next week. If the reaction is ok, they will give me the first shot.
I'm not sure why it is different from other places. I didn't have to do it the last time I went through the immunotherapy. I chose to go to a different place for my treatment this time. It's actually an allergy clinic attached to my ENT's. I got stopped going to my previous allergy/asthma clinic when after 6 years of visits and immunotherapy they still didn't even know my name. They also would only treat one allergen the second time. My current treatment is actually treating 28 of my allergens....and they great me by name every time.
By the way, Aveeno oatmeal baths have been helping with the itch a bit.
Last edited by MountainReader; 04-01-2009 at 08:12 PM.
So...I had a follow-up with my ENT today. He wants me to go off of my Allegra and Flonase for a while to see how my body reacts. I will continue taking the Singulair and Astelin that I have been on. If all goes well, then I will be able to go to every other week in my immunotherapy. Here's hoping all goes well.
I've been on daily allergy meds since the early 90's. Claritin...Claritin D... Allegra-D....Allegra during this entire time. The Flonase was added in the mid-90's. The Singulair in 2002 and the Astelin a few years ago. I really don't know what my body is like off of meds. I'm on 9 daily meds and 5 "as needed" which lately has been fairly frequent. I'm really hoping that I can reduce by two. I've worked hard for several years trying to get healthy enough to get off of some of them. It would be great to reach a new milestone.
In the meantime... I'm still dealing with the hives coming off of the antihistimines 6 days ago. The incidents of breakouts are getting less frequent during the day. They come on, stay for a few hours, then disappear. Then they pop out on another part of my body. Kind of strange, but I haven't been able to pinpoint a trigger. I'm hoping the fact that they are getting less frequent means that my body will adapt OK to being off of the Allegra. I'll still be getting an anti-histamine in the use of the Astelin.